Arizona, 2014

Flash Flood and Damaging Winds in Arizona, July 5, 2014

July 5, 2014 · NWS PSR · 4 events in 2 counties and zones

Thunderstorms developed across portions of southwest Arizona during the afternoon hours on July 5th, and they affected both Yuma and La Paz counties, including the community of Yuma. The storms produced gusty and damaging outflow winds in excess of 50 mph, which were sufficient to blow down power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of southwest Arizona during the afternoon hours on July 5th, and they affected both Yuma and La Paz counties, including the community of Yuma. The storms produced gusty and damaging outflow winds in excess of 50 mph, which were sufficient to blow down power poles. The storms also produced locally heavy rainfall which led to significant flooding in the community of Ligurta. The heavy rain also led to the issuance of Small Stream Flood Advisories as well as Flash Flood Warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 5, 3:01 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 5, 3:01 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST SAT JUL 5 2014

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSION.

&&

.SYNOPSIS...
MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE
WEEKEND...RESULTING IN SLIGHTLY COOLER TEMPERATURES...HIGHER
HUMIDITIES...AND DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. THE
THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
NEXT WEEK WITH TEMPERATURES NEARLY NORMAL FOR THE BEGINNING OF JULY.

&&

.DISCUSSION...
LATEST SATELLITE IMAGERY SHOWS THAT EARLIER CLOUDINESS CONTINUES TO
DISSIPATE...GIVING WAY TO INCREASING INSOLATION AND INSTABILITY.
LATEST GPS-IPW AT TEMPE REGISTERED AT 1.8 INCHES...MORE TYPICAL OF A
VERY MOIST AUGUST DAY THAN JULY. HOWEVER...EVEN DEEPER MOISTURE
EXISTS ACROSS SW AZ DOWNSTREAM OF THE GOC. CONVECTION HAS BEEN MOST
CONCENTRATED SO FAR IN THE VICINITY OF AN INVERTED TROUGH ACROSS THE
MOJAVE DESERT. WITHIN THE FORECAST AREA...A STRONG CELL EARLIER THIS
MORNING ACROSS NORTHERN JTNP PRODUCED HEAVY RAIN AND LOCALIZED
FLOODING.

MID-TROPOSPHERIC FLOW REMAINS QUITE WEAK BETWEEN THE AFOREMENTIONED
INVERTED TROUGH ACROSS SE CA AND AN ELONGATED RIDGE STRETCHING FROM
UT INTO SOUTHERN NM. MODELS CONTINUE TO HAVE A DIFFICULT TIME
INITIALIZING AND RESOLVING THE MULTIPLE VORTICES AND MOISTURE
DISCONTINUITIES ACROSS THE DESERT SOUTHWEST. CONSENSUS AMONG BOTH
THE PARAMETERIZED AND CONVECTIVE ALLOWING MODELS IS THAT HIGHEST
COVERAGE OF STORMS WILL BE ACROSS THE HIGHER TERRAIN OF AZ. WEAK
STEERING FLOW WILL CONSEQUENTLY INHIBIT PROPAGATION AND CONGEALING
OUTFLOWS IN THE LOWER DESERTS. NEVERTHELESS...ISOLATED AIR MASS
STORMS WILL REMAIN A POSSIBILITY WITH THE AMPLE MOISTURE (BLENDED
150-200% OF NORMAL) ALREADY IN PLACE. GIVEN THE WEAK STEERING
FLOW...THE PRIMARY THREAT APPEARS TO BE BRIEF HEAVY RAIN...LOCALIZED
FLOODING AND ISOLATED STRONG WINDS.

LATEST PAINTBALL AND NEIGHBORHOOD ENSEMBLE PROBABILITIES FROM THE
CAMS ALSO SUGGEST THAT PRECIPITATION WILL REMAIN A THREAT ACROSS THE
LOWER DESERTS THROUGH LATE EVENING AND OVERNIGHT. THIS IS CERTAINLY
A POSSIBILITY GIVEN THE DEEP MOISTURE AND PERSISTENT MCV LIFTING
NORTHWARD THROUGH SOUTHERN AZ.

&&

.PREVIOUS DISCUSSION...
THE REGION WILL REMAIN UNDER A TYPICAL EARLY JULY MONSOON PATTERN
FOR MOST OF THE UPCOMING WEEK...WITH LITTLE DAY TO DAY CHANGE IN THE
FORECAST. THERE AREN\T ANY SPECIFIC DAYS THAT STAND OUT AS ACTIVE
AND NO OBVIOUS TROUGHS/PV DISTURBANCES EVIDENT FROM ANY OF THE MAJOR
MODELS. IN THE SHORT TERM...SUNDAY\S FORECAST WILL BE HEAVILY
DEPENDENT UPON WHAT HAPPENS TODAY /HARD TO GET BACK TO BACK ACTIVE
DAYS...ALSO UNLIKELY TO GET BACK TO BACK QUIET DAYS IN THIS REGIME/.
WILL LEAVE POPS RELATIVELY ELEVATED FOR SUNDAY...THEN TRANSITION
INTO A MORE CLIMO-LIKE APPEARANCE FOR MOST OF THE WEEK. WILL NEED TO
KEEP AN EYE ON WHAT THE MODELS DO WITH A TROUGH ON TUESDAY. EUROPEAN
BRINGS AN H5 WAVE THROUGH NEW MEXICO...INTO SONORA...THEN BACK
THROUGH ARIZONA TUESDAY AFTERNOON. WHILE THE ECMWF HAS MAINTAINED
THIS SOLUTION FOR AT LEAST 2 CONSECUTIVE RUNS...THE GFS ISN\T NEARLY
AS ENTHUSED AND ACTUALLY SUGGESTS SOMEWHAT DRIER AIR WILL MOVE INTO
THE AREA FROM THE WEST. NOT GOING TO PUT MUCH STOCK IN EITHER
SOLUTION THIS FAR IN ADVANCE SINCE NEITHER SEEM LIKE A LOCK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...AND SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

ISOLATED STORMS EXPECTED ACROSS THE LOWER DESERTS THIS AFTERNOON AND
EVENING...WITH MORE NUMEROUS STORMS OVER THE HIGHER TERRAIN AREAS.
EVENING/OVERNIGHT STORMS AT AIRFIELDS TOO UNCERTAIN AT THIS TIME TO
REFLECT IN THE TAFS...BUT GENERALLY SCT-BKN CLOUD DECKS AOA 9000FT
WILL PERSIST DURING THE PERIOD. IF ANY STORMS MANAGE TO FORM THEY
WILL BE CAPABLE OF LOCALLY HEAVY RAIN...STRONG OUTFLOWS TO 45KT...
WITH SIGNIFICANTLY REDUCED VISIBILITIES AND LOWERED CEILINGS.
OTHERWISE...ANTICIPATE LIGHT WINDS AT OR BELOW 10KT AT ALL TAF SITES
FROM 03Z THROUGH 18Z SUNDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
HUMIDITIES ARE ANTICIPATED TO SLOWLY TREND DOWNWARD NEXT WEEK ALONG
WITH A SLOW DECLINE OF STORM CHANCES. HOWEVER...ANY GIVEN DAY COULD
TURN OUT TO BE QUITE ACTIVE WHICH WOULD REVERSE ANY DOWNWARD
HUMIDITY TRENDS. EXPECT A LIGHT WIND REGIME EACH DAY THROUGH THE
WEEK...AND GOOD OVERNIGHT RECOVERY MOST LOCATIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...LEINS
AVIATION...MEYERS
FIRE WEATHER...MEYERS/AJ

In the hours before

Special weather statement, Jul 5, 10:31 AM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1031 AM PDT SAT JUL 5 2014

CAZ030-051830-
RIVERSIDE CA-SAN BERNARDINO CA-
1031 AM PDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 1130 AM PDT

AT 1029 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF JOSHUA TREE.  THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN SAN BERNARDINO COUNTY...
  RURAL NORTHERN RIVERSIDE COUNTY...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. STAY FAR AWAY FROM
WASHES WITH RUNNING WATER.

LAT...LON 3408 11628 3408 11627 3412 11627 3413 11626
      3413 11606 3411 11603 3408 11603 3408 11600
      3407 11599 3396 11625 3408 11635
TIME...MOT...LOC 1730Z 233DEG 2KT 3408 11623

HIRSCH
Special weather statement, Jul 5, 3:52 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
352 PM MST SAT JUL 5 2014

AZZ021-052315-
LA PAZ AZ-
352 PM MST SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 415 PM MST

AT 350 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUARTZSITE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   QUARTZSITE...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3376 11430 3371 11409 3360 11416 3360 11432
TIME...MOT...LOC 2252Z 220DEG 4KT 3365 11423

KUHLMAN

The radar

The Yuma radar (KYUX), 137 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
July 5, 3:57 PM MST
Where
La Paz County, Quartzsite Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.670, -114.220

Thunderstorms developed across portions of southwest Arizona during the afternoon hours on July 5th and they affected La Paz county communities such as Quartzsite. The storms generated gusty and damaging outflow winds; local law enforcement reported that strong winds downed power lines and also blew down a metal structure' which then fell on top of a car. Winds were estimated to be about 60 mph.

Thunderstorm Wind, Yuma

When
July 5, 4:53 PM MST
Where
Yuma County, Tacna
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.700, -113.950

Thunderstorms developed across southwest Arizona during the afternoon hours on July 5th, and they affected communities such as Tacna. The storms produced strong gusty outflow winds; according to Yuma County law enforcement personnel, a power pole was blown down in Tacna by a wind gust estimated at around 60 mph.

Flash Flood, Yuma

When
July 5, 5:00 PM MST to 7:30 PM MST
Where
Yuma County, 0.58 mi SE of Ligurta to 0.63 mi SW of Ligurta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.664, -114.293

Thunderstorms with heavy rain developed across far southwest Arizona, including Yuma and the Fortuna Foothills, during the afternoon hours on July 5th. At 1733MST, radar indicated that up to 1.25 inches of rain had fallen across portions of the Yuma area since about 1700MST. As a result an Urban and Small Stream Flood Advisory was issued and it ran through 1930MST. At 1726MST, local law enforcement personnel reported that water of unknown depth was completely covering the Ligurta underpass on Interstate 8. In addition, the Ligurta wash was running full. No injuries were reported as a result of the flooding.

Thunderstorm Wind, Yuma

When
July 5, 5:54 PM MST
Where
Yuma County, 3.74 mi ESE of Fishers Lndg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.950, -114.410

Strong thunderstorms developed across far southwest Arizona during the afternoon hours on July 5th and they affected the communities of Yuma and Martinez lake. The storms generated strong and gusty outflow winds; a mesonet station located 4 miles southeast of Martinez Lake measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525767, 525762, 525770, 525760.